Florida, 2020

Drought in Florida, April 21 to 30, 2020

April 21 to 30, 2020 · NWS MFL · 6 events in 6 counties and zones

A very dry March and beginning of April led to severe drought conditions which developed over interior and western sections of southern Florida by the 3rd week of April. Several wildfires were reported in these areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A very dry March and beginning of April led to severe drought conditions which developed over interior and western sections of southern Florida by the 3rd week of April. Several wildfires were reported in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 21, 6:54 AM EST, 6 minutes earlier.

Area forecast discussion, Apr 21, 6:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
754 AM EDT Tue Apr 21 2020

.Aviation...

VCSH through early to mid afternoon before diminishing. Isolated
thunderstorms are also possible. Winds are shifting to the E-NE
across northern portions of the area including PBI. This shift
should make it to FLL during the afternoon, but may not make it to
MIA until the winds become lighter around sunset. Will keep an
eye on directional trends today. Otherwise periods of MVFR
ceilings are possible across mainly southern portions of the area.

&&

.Prev Discussion... /issued 244 AM EDT Tue Apr 21 2020/

Discussion...

Short Term (Today through Wednesday):

Scattered showers and isolated thunderstorms continue to develop
out ahead of an approaching cold front. This cold front will
continue to slowly push southward across the region through the
morning hours. As this front pushes southward it will be weakening
as well. During the day on Tuesday, scattered showers and
isolated thunderstorms cannot be ruled out especially across the
southern and eastern portions of the region through the early
afternoon hours. Behind the front, a much drier air mass will move
into the area starting from northwestern areas and then pushing
southeastward throughout the day. High temperatures will remain on
the warm side today as they will rise to around 90 along the east
coast to the lower to mid 90s inland.

High pressure will continue to build into the region for tonight and
Wednesday. This will allow for dry conditions to remain in place as
easterly flow continues. Warm temperatures will remain in place as
highs will rise into the mid to upper 80s across the east coast to
the mid 90s across the interior and western sections.

Long Term (Wednesday night - Monday):

Global models depict broad high pressure over the region slowly
eroding and migrating into the west Atlantic as a sfc low develops
over the SE CONUS. Meanwhile, a mid level short wave trough also
treks across the extreme SE CONUS, further eroding the high pressure
on Thursday. This synoptic scenario will bring increasing POPS/WX
for the end of the work week. On Friday, the sfc low should continue
to migrate NE rather quickly and reaching the mid-Atlantic coast
Friday morning. An associated cold front boundary is shown by
both long range models, which reaches the central portions of the
state by Friday afternoon and helping in further increasing
chances of showers and thunderstorms through Saturday.

By Saturday night and into Sunday, a reinforcing mid level short
wave trough just north of SoFlo and abundant low level moisture will
combine to keep high-end scattered chances of showers and thunderstorms
in place. Coverage seems to become more widespread on Sunday as another
sfc front moves into the area.

For early next week, drier and more stable air moves into the region
in the wake of the FROPA with POPS dropping to mainly isolated
by Monday afternoon.

Marine...
Scattered showers and isolated thunderstorms will affect the Gulf
coastal waters through the morning hours, and they will remain in
the Atlantic waters through the afternoon hours as a cold front
pushes through the region. Behind the front, an area of high
pressure will build into the local waters and winds will shift
around to a more east northeasterly direction. Seas across the
local waters will generally remain between 2 to 4 feet through the
middle of the week.

Beach Forecast...
A high risk of rip currents will remain in place through this
afternoon across the Collier County beaches due to the enhanced
onshore flow ongoing. This rip current risk will begin to decrease
for tonight into Wednesday.

Fire Weather...
A cold front will continue to move through the region this
morning and dry air will begin to filter into the area from
northwest to southeast as the day progresses. This will lead to
minimum relative humidity values less then 35 percent across most
of the interior sections as well as the Lake Okeechobee region.
With the extremely dry conditions, low relative humidities, and
wind speeds of 5 to 10 mph, extreme fire behavior could occur.
Therefore, a fire weather watch remains in effect from late this
morning through Wednesday evening across interior and western
sections.

Aviation...
Scattered showers are continuing to develop out ahead of an
approaching cold front. VCSH will remain in place throughout the
rest of the overnight hours and then throughout the morning as the
front slowly moves through. Winds will quickly shift around to the
east northeast at KPBI. Farther south, winds may remain west
southwesterly for a little longer in the day as the front will
slowly be moving southward across the region.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  90  70  85  74 /  50   0   0   0
Fort Lauderdale  90  72  85  77 /  50   0   0   0
Miami            91  71  87  76 /  50  10   0   0
Naples           87  65  91  73 /  30   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch from 11 AM EDT this morning through Wednesday
     evening for FLZ063-066-070.

     High Rip Current Risk until 2 PM EDT this afternoon for FLZ069.

AM...None.
GM...None.
&&

Aviation...SPM
Short term/Marine/Beach/Fire weather...CWC
Long term...17
Hazardous weather outlook, Apr 21, 3:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
416 AM EDT Tue Apr 21 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
212030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
416 AM EDT Tue Apr 21 2020

...Fire Weather Watch for Western Interior Areas...
...High Risk of Rip Currents Collier County Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip current for the Collier
County beaches.

Thunderstorms: Isolated thunderstorms will be possible mainly this
morning and early this afternoon as a cold front moves through the
region.

Waterspouts: Waterspouts will be possible across the Atlantic and
Gulf coastal waters as well as Lake Okeechobee mainly this morning
as a cold front brings showers and isolated thunderstorms to the
area.

Fire Weather: A Fire Weather Watch is in effect starting late this
morning for Glades, Hendry, and interior Collier counties for low RH.
While the wind speeds are under normal thresholds, extremely dry
conditions may cause erratic fire behavior, even with lighter winds.
The RH is forecast to be in the low 30s.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Fire Weather Watch will be in effect through Wednesday for Glades,
Hendry, and interior Collier counties for low RH. While the wind
speeds are under normal thresholds, extremely dry conditions may
cause erratic fire behavior, even with lighter winds. The RH is
forecast to be in the low 30s.

The chances for thunderstorms will increase towards the end of the
week and into the weekend as another cold front begins to approach
the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 21, 5:28 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Miami FL
628 AM EDT Tue Apr 21 2020

FLZ067-068-168-211115-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
628 AM EDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 715 AM EDT...

* At 627 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Wellington, moving east at 45
  mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  West Palm Beach, Boynton Beach, Wellington, Jupiter, Palm Beach
  Gardens, Lake Worth, Riviera Beach, Palm Beach, Tequesta, Juno
  Beach, Ocean Ridge, Greenacres, Royal Palm Beach, Palm Springs,
  North Palm Beach, Lantana, Lake Park, Atlantis, Haverhill and Cloud
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2654 8003 2655 8041 2696 8035 2696 8014
      2697 8014 2697 8003
TIME...MOT...LOC 1027Z 269DEG 40KT 2665 8029

Weinman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Coastal Collier County

When
April 21, 7:00 AM EST to April 30, 11:59 PM EST
Where
Coastal Collier County forecast zone
Reported by
Other Federal Agency
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Naples Municipal Airport recorded only a trace of rainfall for the entire month of March, and only 0.81 inches through the first 3 weeks of April. This led to the development of severe drought conditions across all of Collier County.

Drought, Inland Collier County

When
April 21, 7:00 AM EST to April 30, 11:59 PM EST
Where
Inland Collier County forecast zone
Reported by
Other Federal Agency
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across most of inland Collier County. As a result, water levels in the Everglades and Big Cypress Preserve reached near-record low levels. This led to the development of severe drought conditions across the area.

Drought, Inland Miami-Dade

When
April 21, 7:00 AM EST to April 30, 11:59 PM EST
Where
Inland Miami-Dade forecast zone
Reported by
Other Federal Agency
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across most of inland Miami-Dade County. As a result, water levels in the Everglades reached near-record low levels. This led to the development of severe drought conditions across the area.

Drought, Hendry

When
April 21, 7:00 AM EST to April 30, 11:59 PM EST
Where
Hendry forecast zone
Reported by
Other Federal Agency
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across all but the northeastern corner of Hendry County. As a result, water levels in the Everglades reached near-record low levels. This led to the development of severe drought conditions across the area.

Drought, Glades

When
April 21, 7:00 AM EST to April 28, 7:00 AM EST
Where
Glades forecast zone
Reported by
Other Federal Agency
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across all southwestern Glades County. As a result, water levels in the Everglades reached near-record low levels. This led to the development of severe drought conditions across the area.

Drought, Mainland Monroe

When
April 21, 7:00 AM EST to April 30, 11:59 PM EST
Where
Mainland Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across most of Mainland Monroe County. As a result, water levels in the Everglades and Big Cypress Preserve reached near-record low levels. This led to the development of severe drought conditions across the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890803, 890804, 890805, 890806, 890807, 896961.